Washington, 2017

Flood in Washington, March 15 to 20, 2017

March 15 to 20, 2017 · NWS OTX · 1 event in 1 county or zone

The Little Spokane River achieved Minor Flood Stage as a result of spring time snow melt and periodic heavy rain during the second week of March. Fields and park lands along the river were inundated and homes along and near the river experienced yard and basement flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Little Spokane River achieved Minor Flood Stage as a result of spring time snow melt and periodic heavy rain during the second week of March. Fields and park lands along the river were inundated and homes along and near the river experienced yard and basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 1:48 PM PST, 56 minutes earlier.

Area forecast discussion, Mar 15, 1:48 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT Wed Mar 15 2017

.SYNOPSIS...
One more round of rain will move through the Inland Northwest this
evening before the arrival of a brief period of drier and cooler
conditions. Much of the region will enjoy sunshine on Thursday.
Our next round of precipitation will arrive Friday afternoon or
Friday evening. Wet and windy conditions Friday night into
Saturday will once again raise concerns for flooding this weekend.

&&

.DISCUSSION...

Tonight: As of 2 PM...rain was expanding over the eastern half of
Washington and north Idaho. The last thing our area needs is more
rain, but at least this one will be a relatively quick hitter
followed by about 36 hours of cooler and drier weather. Our cold
front is nearing the coast and will be into the Idaho Panhandle by
late this evening. A blend of the GFS, ECMWF, and NAM yields a
tenth to quarter of an inch of rain for the remainder of this
afternoon through tonight for Spokane, Colville, Republic, and
Lewiston. Amounts between a quarter and half an inch will be
likely for Pullman, Potlatch, Coeur d'Alene, and Newport. The high
terrain of north Idaho will receive upwards of an inch with the
last bit of precipitation late tonight potentially falling as snow
as snow levels will dip as low as 2500-3000 feet.

This evening's rain will have the potential to produce sharp rises
on the Palouse River, the Little Spokane, and Paradise Creek.
These rivers are smaller and generally respond quicker to runoff
than larger systems like the Coeur d'Alene River and St Joe River,
which will see a bump but the rises will be more gradual.

Thursday: Temperatures Thursday morning will be cooler than the
last couple of mornings following the passage of the cold front
tonight. Cooler night time lows are good news. We need a couple of
cold nights to slow the rate of melting snow. Breezy southwest
winds and an abundance of sunshine Thursday will push afternoon
temps into the mid 40s to mid 50s. Surface pressure gradients will
relax by the evening allowing for light winds and mainly clear
skies Thursday night. Much of the region will fall below freezing
for several hours Thursday night. Drier and cooler conditions
Thursday into Friday morning will allow our smaller creeks and
streams to recede before more wet weather arrives on Friday.
/GKoch

Friday through Saturday night: This will be the second round of
active weather for the region. An upper low spins in the Gulf of
Alaska while ridging aloft sets up on Friday. Meanwhile, the
sights are set on another wave in the Pacific rounding the base of
the trough with another surge of moisture. Pwats increase again
with amounts of 0.75" for Friday night into Saturday with moderate
isentropic lift strengthening across the region. At the surface,
a warm front will lift up from the Oregon into the Inland NW. Snow
levels will shoot up again, ranging from 3-5k ft and even higher
over southeast Washington, with mostly rain and high mountain
snow. There is the potential for some valley snow in north Central
Washington last Saturday night, but it should fairly wet as snow
level rise. South to southwest low level flow will also aid in
orographic lift with heavier precipitation not only near the
Cascade crest but also in northeast WA and north Idaho. The medium
range models show good agreement of a cold front. It is forecast
to push east of the Cascades Saturday morning, and then into north
Idaho Saturday afternoon. Precipitaiton will be enhanced with the
frontal boundary. Breezy to windy conditions will develop
Saturday afternoon and evening behind the front as 850mb winds
increase to 40 to 50kt. Snow levels will begin to fall Saturday
afternoon, but more so Saturday night as showers decrease.
Moderate precipitation is possible especially across northeast
Washington and north Idaho with the higher snow levels and mild
temperatures. This may further prolong or provide a secondary
surge of flooding issues in these areas. /rfox.

Sunday through Wednesday: With the cold front well to our east,
Sunday will usher in much drier air under mostly zonal flow. With
PWATs below a quarter of an inch through Monday, we can expect a
break from the wet weather. The only exception would be if the
westerly flow can squeeze out a few orographic showers over the
panhandle mountains. After Monday the zonal flow will become
southwesterly as an upper low digs to our south along the
California coast. This will bring moisture back into the region
and with it the return of rain/snow chances. The model differences
are in the track of this low, which will determine how much
precip we get. Generally rain chances steadily increase through
mid-week, starting on Tuesday.

The coldest temperatures of the period will be on Sunday morning
following the passage of the cold front with lows dropping back
down to the upper 20s, warming to the mid 40s in the afternoon.
They'll then be on a steady increase back to normal,near 50, by
mid-week. /bwilliams

&&

.AVIATION...
18Z TAFS: Our next round of widespread precipitation will arrive
in the 22z to 05z time frame. Looking at the latest radar and
satellite trends, the GFS and ECMWF seem to be handling the
precipitation over southeast Washington and the Idaho Panhandle
better than the drier NAM. There will be a good deal of pre-
frontal and post-frontal mixing so it does not appear that
ceilings and visibilities will experience any prolonged period of
IFR conditions. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  49  28  50  41  54 / 100   0   0  20  90  90
Coeur d'Alene  37  48  27  48  39  53 / 100  10  10  20  90  90
Pullman        38  49  33  54  46  57 / 100  10   0  20  80  80
Lewiston       42  57  34  59  47  62 / 100  10   0  10  70  80
Colville       35  50  27  46  38  50 / 100  10  10  10  90  90
Sandpoint      37  46  26  44  36  51 / 100  30  20  10  90 100
Kellogg        34  44  28  48  37  51 / 100  30  10  10  80  90
Moses Lake     37  58  29  51  41  58 /  60   0   0  30  70  70
Wenatchee      36  54  32  45  37  55 /  30   0   0  30  60  70
Omak           34  52  28  45  37  55 /  40  10   0  20  90  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area.

WA...Flood Watch through late tonight for Lower Garfield and Asotin
     Counties-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Washington Palouse.

&&
Hazardous weather outlook, Mar 15, 5:02 AM PST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Wed Mar 15 2017

IDZ001>004-026-027-WAZ031>033-036>038-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Occasional light to moderate rain will continue today. Mild
temperatures will continue to promote snow melt. Flooding issues
on small streams and in urban areas will continue.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Large main stem rivers will remain high through the week although
small streams will likely fall Thursday and Friday due to a break
in rain and cooler temperatures. Another round of mild and wet
weather over the weekend combined with more snow melt will lead to
another rise on rivers and streams which may result in additional
flooding into early next week.

WAZ034-035-041>044-161315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Mar 15, 10:45 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1145 AM PDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     DEBRIS FLOW      1 W CHATCOLET           47.35N 116.77W
03/15/2017                   BENEWAH            ID   DEPT OF HIGHWAYS

            SLIDES AND ROCKFALL CLOSES ID-5 BETWEEN
            PLUMMER AND ST. MARIES.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Mar 15, 12:17 PM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
117 PM PDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            6 NNW 5 MILE            47.83N 117.49W
03/15/2017                   SPOKANE            WA   BROADCAST MEDIA

            HAZARD ROAD FLOODED AND CLOSED BETWEEN
            BALLARD AND GROVE.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Mar 15, 1:25 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            4 NNW AIRWAY HEIGHTS    47.70N 117.63W
03/15/2017                   SPOKANE            WA   BROADCAST MEDIA

            FLOODING ON NORTH GORDON ROAD NEAR DEEP
            CREEK.

&&

NWS SPOKANE WA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spokane

When
March 15, 2:44 PM PST to March 20, 2:15 AM PST
Where
Spokane County, 1.38 mi SE of Nine Mile Falls to 1.64 mi S of Dartford
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
47.768, -117.526

The Little Spokane River Gage at Dartford recorded a rise above the Flood Stage of 6.5 feet at 2:45 PM PST March 15th. The river fluctuated slightly above and below Flood Stage before rising again and cresting 6.8 feet at 11:15 AM on March 19th. The river then slowly receded, dropping below Flood Stage at 2:15 AM March 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686478.